Drug Safety

, Volume 27, Issue 7, pp 477–487 | Cite as

Evaluation of the Extent of Under-Reporting of Serious Adverse Drug Reactions

The Case of Toxic Epidermal Necrolysis
  • Nicole Mittmann
  • Sandra R. Knowles
  • Manuel Gomez
  • Joel S. Fish
  • Robert Cartotto
  • Neil H. Shear
Original Research Article

Abstract

Introduction: Toxic epidermal necrolysis (TEN) is a life-threatening adverse drug reaction (ADR) that is primarily the result of drug exposure (incidence 0.4–1.3 per million person-years). Life-threatening ADRs such as TEN should be reported to ADR monitoring programmes, which collect reports for suspected ADRs and alert the public and medical practitioners to new drug hazards. In Canada, reports are made to the Canadian Adverse Drug Reaction Monitoring Program (CADRMP).

Objective: To examine the extent of under-reporting for TEN in Canada.

Design: A retrospective case series design was used to collect all TEN cases for the period January 1995 to December 2000.

Methods: The CADRMP and 22 burn centres across Canada were contacted for all TEN patients treated during the specified time period.

Patient Groups Studied: The study population consisted of patients admitted to burn treatment sites across Canada, patient cases reported to the CADRMP and patient cases recorded by the Canadian Institute for Health Information (CIHI) hospital discharge summaries as the International Classification of Diseases Version 9 Clinical Modification (ICD-9-CM) code 695.1.

Results: Twenty-five TEN cases (six fatal) were reported to CADRMP from January 1995 to December 2000. During this period, 14 (63.6%) burn treatment sites reported admission of 250 TEN cases. Hospital discharge summaries using the ICD-9-CM code 695.1 indicated that 4349 cases were admitted to hospital during this time period and it was estimated that 15.5% (n = 674) of these cases were TEN. Using the burn facility data as the denominator, 10% (25 of 250) of TEN cases were reported to CADRMP. Using CIHI data as a denominator, only 4% (25 of 674) of TEN cases were reported to CADRMP.

Conclusions: There is serious under-reporting of TEN. Lack of reporting of life-threatening ADRs can compromise population safety. There is a need to increase awareness of ADR reporting programmes.

References

  1. 1.
    Roujeau J, Guillaume J, Fabre J, et al. Toxic epidermal necrolysis (Lyell syndrome): incidence and drug etiology in France, 1981-1985. Arch Dermatol 1990; 126: 37–42PubMedCrossRefGoogle Scholar
  2. 2.
    Schopf E, Stuhmer A, Rzany B, et al. Toxic epidermal necrolysis and Steven’s Johnson syndrome: an epidemiologic study from West Germany. Arch Dermatol 1991; 127: 839–42PubMedCrossRefGoogle Scholar
  3. 3.
    Chan H, Stern R, Arndt K, et al. The incidence of erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis: a population-based study with particular reference to reactions caused by drugs among outpatients. Arch Dermatol 1990; 126: 43–7PubMedCrossRefGoogle Scholar
  4. 4.
    Palmieri T, Greenhalgh D, Saffle J, et al. A multicentre review of toxic epidermal necrolysis treated in US burn centres at the end of the twentieth century. J Burn Care Rehabil 2002; 23: 87–96PubMedCrossRefGoogle Scholar
  5. 5.
    Revuz J, Penso D, Roujeau J, et al. Toxic epidermal necrolysis: clinical findings and prognosis factors in 87 patients. Arch Dermatol 1987; 123: 1160–5PubMedCrossRefGoogle Scholar
  6. 6.
    Heimach D, Engrav L, Marvin J, et al. Toxic epidermal necrolysis: a step forward in treatment. JAMA 1987; 257: 2171–5CrossRefGoogle Scholar
  7. 7.
    Roujeau J, Stern R. Severe cutaneous reactions to drugs. N Engl J Med 1994; 331: 1272–83PubMedCrossRefGoogle Scholar
  8. 8.
    Eisen E, Fish J, Shear N. Management of drug-induced toxic epidermal necrolysis. J Cutan Med Surg 2000; 4(2): 96–102PubMedGoogle Scholar
  9. 9.
    Becker D. Toxic epidermal necrolysis. Lancet 1998; 351: 1417–20PubMedCrossRefGoogle Scholar
  10. 10.
    Schwartz R. Toxic epidermal necrolysis. Cutis 1997; 59: 123–7PubMedGoogle Scholar
  11. 11.
    Chang D, Shear N. Cutaneous reactions to anticonvulsants. Semin Neurol 1992; 12: 329–37PubMedCrossRefGoogle Scholar
  12. 12.
    Halebian P, Madden M, Finkelstein J, et al. Improved burn centre survival of patients with toxic epidermal necrolysis managed without corticosteroids. Ann Surg 1986; 204: 503–12PubMedCrossRefGoogle Scholar
  13. 13.
    Avakian R, Flowers F, Araujo O, et al. Toxic epidermal necrolysis: a review. J Am Acad Dermatol 1991; 25: 69–79PubMedCrossRefGoogle Scholar
  14. 14.
    Stern R, Chan H. Usefulness of case report literature in determining drugs responsible for toxic epidermal necrolysis. J Am Acad Dermatol 1989; 21: 317–22PubMedCrossRefGoogle Scholar
  15. 15.
    Roujeau J, Kelly J, Naldi L, et al. Medication use and risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med 1995; 333: 1600–7PubMedCrossRefGoogle Scholar
  16. 16.
    MEDWATCH. The clinical impact of adverse event reporting. Washington, DC: Department of Health and Human Services, 1996Google Scholar
  17. 17.
    Naranjo C, Busto U. Adverse drug reactions. In: Kalant H, Roschlau W, editors. Principles in medical pharmacology. 5th ed. Toronto: BC Decker, 1989: 658–65Google Scholar
  18. 18.
    Canadian Institute for Health Information (CIHI) [online]. Available from URL: http://www.cihi.ca [Accessed 2004 Apr]Google Scholar
  19. 19.
    Statistics Canada, Population Estimates [online]. Available from URL: http://www.statcan [Accessed 2004 Apr 21]. ca/Daily/English/00 0926, 2000Google Scholar
  20. 20.
    Health Canada. Canadian adverse drug reaction newsletter. Ottawa (ON): Therapeutic Products Programme, 2003Google Scholar
  21. 21.
    US FDA Annual Adverse Drug Experiences Report 1996 [online]. Available from URL: http://www.fda.gov/medwatch/articles.htm [Accessed 2004 Apr]Google Scholar
  22. 22.
    Venning G. Identification of adverse reactions to new drugs III: altering process and early warning. BMJ 1983; 286: 458–60PubMedCrossRefGoogle Scholar
  23. 23.
    Capella D, Laporte J, Vidal X, et al. European network for the case-population surveillance of rare disease (Euronet): a prospective feasibility study. Eur J Clin Pharmacol 1998; 53: 299–302PubMedCrossRefGoogle Scholar
  24. 24.
    Mockenhaupt M, Schopf E. Epidemiology of drug-induced severe skin reactions. Semin Cutan Med Surg 1996; 15(4): 236–43PubMedCrossRefGoogle Scholar
  25. 25.
    Meyboom R, Egberts A, Edwards I, et al. Principles of signal detection on Pharmacovigilance. Drug Saf 1997; 16(6): 355–65PubMedCrossRefGoogle Scholar
  26. 26.
    Olsson S. The role of the WHO programme on international drug monitoring in coordinating world-wide drug safety efforts. Drug Saf 1998; 19(1): 1–10PubMedCrossRefGoogle Scholar
  27. 27.
    Ionnidis J, Lau J. Completeness of safety reporting in randomized trials: an evaluation of 7 medical areas. JAMA 2001; 285: 437–43CrossRefGoogle Scholar
  28. 28.
    Inman W. Study of fatal bone marrow depression with special reference to phenylbutazone and oxybutazone. BMJ 1977; 1: 1500–5PubMedCrossRefGoogle Scholar
  29. 29.
    Scott H, Rosenbaum S, Waters W, et al. Rhode Island physician’s recognition and reporting of adverse drug reactions. R I Med J 1987; 70: 311–6PubMedGoogle Scholar
  30. 30.
    Alvarez-Requejo A, Carvajal A, Begaud B, et al. Under-reporting of adverse drug reactions: estimate based on a spontaneous reporting scheme and a sentinel system. Eur J Clin Pharm 1998; 54: 483–8CrossRefGoogle Scholar
  31. 31.
    Moride Y, Haramburu F, Requejo A, et al. Under-reporting of adverse drug reactions in general practice. Br J Clin Pharmacol 1997; 43: 177–81PubMedCrossRefGoogle Scholar
  32. 32.
    Belton K. Attitude survey of adverse drug-reaction reporting by healthcare professionals across the European Union. Eur J Clin Pharm 1997; 52(6): 423–7CrossRefGoogle Scholar
  33. 33.
    LaCalamita S. Top 10 reasons for not reporting adverse drug reactions. Hosp Pharm 1995; 30(3): 245–6PubMedGoogle Scholar
  34. 34.
    Colodny L, Spillane J. Toward increased reporting of adverse drug reactions. Hosp Pharm 1999; 34(10): 1179–85Google Scholar
  35. 35.
    Mittmann N, Liu BA, Iskedjian M, et al. Drug-related deaths in Canada (1984-1994). Pharmacoepidemiol Drug Saf 1997; 6: 157–68PubMedCrossRefGoogle Scholar
  36. 36.
    Statistics Canada Population, 2000 [online]. Available from URL: http://www.statcan [Accessed 2004 Apr 21]Google Scholar

Copyright information

© Adis Data Information BV 2004

Authors and Affiliations

  • Nicole Mittmann
    • 1
  • Sandra R. Knowles
    • 2
  • Manuel Gomez
    • 3
  • Joel S. Fish
    • 3
  • Robert Cartotto
    • 3
  • Neil H. Shear
    • 1
    • 4
  1. 1.Department of Pharmacology, Division of Clinical PharmacologyUniversity of Toronto; HOPE Research Centre, Sunnybrook and Women’s College Health Sciences CentreTorontoCanada
  2. 2.Department of PharmacySunnybrook and Women’s College Health Sciences CentreTorontoCanada
  3. 3.Ross Tilley Burn CentreSunnybrook and Women’s College Health Sciences CentreTorontoCanada
  4. 4.Department of DermatologyUniversity of TorontoTorontoCanada

Personalised recommendations